Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Tucson, AZ

July 9, 2018Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2018, 4:49 PM MST for Pinal County, Arizona. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 4:49 PM MST (23:49 UTC)
Expired
Jul 9, 2018, 5:30 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:50 PM MSTTSTM WND DMG12 Wsw Chuichu, AZSEVEN POWER POLES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WUUS55 KTWC 092349
SVRTWC
AZC021-100030-
/O.NEW.KTWC.SV.W.0014.180709T2349Z-180710T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
449 PM MST MON JUL 9 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pinal County in southeastern Arizona...

* Until 530 PM MST.

* At 447 PM MST, a severe thunderstorm was located near Jack Rabbit, 
  or 19 miles southwest of Casa Grande, moving northwest at 15 to 20 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackrabbit, Chuichu, Cocklebur and White Horse Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3268 11215 3272 11215 3272 11205 3277 11205
      3277 11188 3279 11187 3279 11178 3277 11178
      3276 11175 3257 11189 3266 11220 3268 11220
TIME...MOT...LOC 2347Z 116DEG 15KT 3268 11195 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
1 follow-up statement
704 
WWUS55 KTWC 100026
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
526 PM MST MON JUL 9 2018

AZC021-100036-
/O.EXP.KTWC.SV.W.0014.000000T0000Z-180710T0030Z/
Pinal-
526 PM MST MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PINAL COUNTY WILL
EXPIRE AT 530 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3268 11215 3272 11215 3272 11205 3277 11205
      3277 11188 3279 11187 3279 11178 3277 11178
      3276 11175 3257 11189 3266 11220 3268 11220
TIME...MOT...LOC 0026Z 116DEG 15KT 3274 11209 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Mon Jul 9 2018

.SYNOPSIS...Plentiful moisture will remain over the region through
next weekend resulting in multiple rounds of thunderstorms and
showers. Some Thunderstorms will generate strong winds and heavy
rainfall. Due to the increase in clouds and showers, temperatures
will run several degrees below normal through the week.

&&

.DISCUSSION...A favorable flow pattern and deep moisture needed for
thunderstorms will remain in place this week. Already starting to
see scattered showers and thunderstorms across the area this
afternoon as an upper low/inverted trough was aiding in the
development today. Strong thunderstorm winds and locally heavy
rainfall will be the main concerns through this evening. The upper
low/inverted trough will track westward helping sustain showers and
thunderstorms overnight tonight. The inverted trough should be
extending over western Arizona by tomorrow afternoon with the
steering flow becoming more southerly over the area. The combination
of anticipated cloudiness, some lingering showers, and the position
of the trough axis should delay the redevelopment of thunderstorms
on Tuesday. Another upper low centered over central Oklahoma will
drift westward tonight and Tuesday, complicating the flow pattern a
bit Wednesday into Friday. Overall, though, the large scale pattern
will favor daily showers and thunderstorms with day-to-day
variations in the area of most activity. Otherwise, rain chances and
cloudiness will help keep daytime temperatures a few degrees below
normal this week.

&&

.AVIATION...Valid through 11/00Z.
Scattered -TSRA/-SHRA this afternoon into this evening with storms
propagating to the west. Additional area of -SHRA/TS later tonight
into early Tuesday morning mainly east of KTUS. In the late
morning/early afternoon Tuesday expect another round of -TSRA/-SHRA
area wide. Clouds will be SCT-BKN at 8k-10k ft AGL with BKN clouds
above 20k ft AGL. Occasional MVFR ceilings near -TSRA with gusts up
to 45 kts possible. Outside of thunderstorm winds, sfc winds will be
out of the east/southeast at 8-15 kts with some afternoon gusts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will remain high during the next 7 days.
Scattered showers and thunderstorms area-wide each day with storms
lingering into the overnight hours. 20 ft surface winds will
generally be 15 mph or less from an easterly direction through
Tuesday, and thereafter follow a more typical diurnal pattern. In
the vicinity of thunderstorms expect strong and variable winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 9, 12:51 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1251 PM MST MON JUL 9 2018

AZZ504>506-092030-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
1251 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 130 PM MST...

At 1249 PM MST, Doppler radar was tracking a strong thunderstorm near
Tortolita, or 7 miles northwest of Oro Valley, moving southwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marana, Tortolita, Casas Adobes, Avra Valley, Picture Rocks, and
Dove Mountain.

LAT...LON 3258 11112 3251 11092 3223 11107 3234 11136
TIME...MOT...LOC 1949Z 027DEG 10KT 3248 11107

HARDIN
Special weather statement, Jul 9, 1:17 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST MON JUL 9 2018

AZZ502-503-515-092100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
117 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...

At 114 PM MST, Doppler radar was tracking a line of strong
thunderstorms from south of Kitt Peak to Newfield along the
International Border. This line of storms was moving west
at 20 mph.

Wind gusts up to 50 mph will be possible with this line of
thunderstorms.

Locations impacted include...
Kitt Peak, Topawa, South Komelik, Sasabe, San Miguel, Junction Of
Highway 286 And Arivaca Road, Little Tucson, Choulic, Fresnal Canyon
and Vamori.

LAT...LON 3188 11132 3147 11148 3163 11195 3199 11178
      3202 11148
TIME...MOT...LOC 2014Z 097DEG 16KT 3173 11152

Zell
Special weather statement, Jul 9, 2:12 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST MON JUL 9 2018

AZZ502-503-515-092215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
212 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 315 PM
MST...

At 210 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Kitt Peak south to the International Border. This
line of thunderstorms was moving west at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Kitt Peak, Santa Rosa Ranch, Little Tucson, Pan Tak, Vamori,
Topawa, South Komelik, Big Fields, San Miguel, Cowlic, Artesa,
Choulic, Comobabi, Nolic, Fresnal Canyon and San Isidro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 11155 3154 11169 3170 11218 3214 11207
      3216 11153
TIME...MOT...LOC 2110Z 086DEG 16KT 3185 11169

Zell
Special weather statement, Jul 9, 3:20 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST MON JUL 9 2018

AZZ503-504-092245-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
320 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
345 PM MST...

At 320 PM MST, Doppler radar was tracking a strong thunderstorm over
Drexel-Alvernon, or 7 miles south of Tucson, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Green Valley, Sahuarita, East Sahuarita, Littletown, Drexel
Heights, Summit, Drexel-Alvernon, Tanque Verde, Valencia West, Tucson
Estates, South Tucson, Rita Ranch, Davis-Monthan Air Force Base, San
Xavier Mission, Tucson International Airport and Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3226 11078 3189 11077 3190 11113 3221 11107
TIME...MOT...LOC 2220Z 085DEG 10KT 3214 11090

GL
Special weather statement, Jul 9, 3:54 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST MON JUL 9 2018

AZZ503-504-092345-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
354 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm near
Drexel Heights, or 12 miles southwest of Tucson, moving west at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Sahuarita, Drexel Heights, Valencia West, Summit, Tucson
Estates, South Tucson, San Xavier Mission, Ryan Field and Tucson
International Airport.

LAT...LON 3226 11094 3199 11090 3196 11120 3223 11120
TIME...MOT...LOC 2253Z 078DEG 21KT 3209 11107

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 8, 6:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 8, 6:18 PM MSTSpecial Weather StatementTWC42 min
Jul 8, 6:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 8, 6:46 PM MSTAreal Flood AdvisoryTWCPima89 min
Jul 8, 7:13 PM MSTSevere Thunderstorm WarningTWCPima34 min
Jul 8, 7:32 PM MSTFlash Flood WarningTWCPima58 min
Jul 8, 7:43 PM MSTSpecial Weather StatementTWCPima62 min
Jul 8, 8:35 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 8, 8:58 PM MSTDust Storm WarningTWCPinal47 min
Jul 8, 9:20 PM MSTDust Storm WarningTWCPima85 min
Jul 8, 10:44 PM MSTDust Storm WarningTWCPima61 min
Jul 9, 12:51 PM MSTSpecial Weather StatementTWC39 min
Jul 9, 1:11 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Jul 9, 1:17 PM MSTSpecial Weather StatementTWCPima43 min
Jul 9, 2:12 PM MSTSpecial Weather StatementTWCPima63 min
Jul 9, 2:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 9, 2:22 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Jul 9, 2:52 PM MSTDust Storm AdvisoryTWCPima3 hr
Jul 9, 2:57 PM MSTDust Storm AdvisoryTWCPinal63 min
Jul 9, 2:59 PM MSTSevere Thunderstorm WarningTWCPima14 min
Jul 9, 3:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 9, 3:20 PM MSTSpecial Weather StatementTWC25 min
Jul 9, 3:54 PM MSTSpecial Weather StatementTWC51 min
Jul 9, 4:25 PM MSTDust Storm AdvisoryTWCPima, Pinal50 min
Jul 9, 4:28 PM MSTAreal Flood AdvisoryTWCPima62 min
Jul 9, 4:50 PM MSTAreal Flood AdvisoryTWCPinal55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.